NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 18, 2014
Dilantin to treat TIA`s?
My mom is 85 years old and suffers from expressive speech/ language disorders since 1995 due to a stroke. Added to this is a developing condition of dementia. After two TIA`s in two days, the MD prescribed a small daily dose of dilantin. She is more tired, sleeping frequently and less focused. But I don`t know if this is a result of the two occasions of unconsciousness or the new drug. What do you think? Thanks.
I cannot give a definite answer to your question from the information provided. Dilantin is a treatment for seizures. If the spells involved episodes of unconsciousness, the physician likely thinks that these are seizures rather than TIA's. In general, unconsciousness is not common with TIA's. I would recommend that you discuss this with her physician, so that you understand his/her thinking on this matter. During this call, you could relay the information about potential Dilantin side effects.
Brett Kissela, MD
Assistant Professor of Neurology
Director, Neurology Residency Program
College of Medicine
University of Cincinnati